Alert archive / California / Winter Storm Watches in 2017
Winter Storm Watch 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm watch at Apr 4, 2017, 2:19 PM PDT for Inyo County, California. It took effect at Apr 7, 2017, 5:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 4, 2017, 2:19 PM PDT (21:19 UTC)
- In effect from
- Apr 7, 2017, 5:00 AM PDT
- Expired
- Apr 6, 2017, 2:12 PM PDT
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
164 WWUS45 KVEF 042119 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 219 PM PDT Tue Apr 4 2017 .Two storm systems will interact with a deep plume of moisture Friday and Saturday to produce heavy snow near the Sierra crest. CAZ519-051030- /O.NEW.KVEF.WS.A.0002.170407T1200Z-170408T1800Z/ Eastern Sierra Slopes- Including the cities of Aspendell and Mt Whitney 219 PM PDT Tue Apr 4 2017 ...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH SATURDAY MORNING... The National Weather Service in Las Vegas has issued a Winter Storm Watch for the eastern Sierra slopes, which is in effect from late Thursday night through Saturday morning. * TIMING...Snow could begin as early as Thursday evening, but the most likely period for heavy snow will be Friday morning through Saturday morning. * SNOW LEVEL...7500 to 8500 feet Friday and Friday night, then falling to 5500 to 6500 feet Saturday morning. * TOTAL SNOW ACCUMULATIONS...Six to 12 inches at the resort level and one to three feet near the crest. * WINDS...Southwest 30 to 40 mph with higher gusts Friday morning, then decreasing as the snow gets heavier. * IMPACTS...Travel will become very difficult or impossible in the higher elevations. Outdoor recreation should be postponed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow that may impact travel. Continue to monitor the latest forecasts. && $$ Morgan
4 follow-up statements
514 WWUS45 KVEF 051008 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 308 AM PDT Wed Apr 5 2017 .Two storm systems will interact with a deep plume of moisture Friday and Saturday to produce heavy snow near the Sierra crest. CAZ519-052300- /O.CON.KVEF.WS.A.0002.170407T1200Z-170408T1800Z/ Eastern Sierra Slopes- Including the cities of Aspendell and Mt Whitney 308 AM PDT Wed Apr 5 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH SATURDAY MORNING... * TIMING...Snow could begin as early as Thursday evening, but the most likely period for heavy snow will be Friday morning through Saturday morning. * SNOW LEVEL...7500 to 8500 feet Friday and Friday night, then falling to 5500 to 6500 feet Saturday morning. * TOTAL SNOW ACCUMULATIONS...Eight to 16 inches at Aspendell and one to three feet near the crest. * WINDS...Southwest 30 to 40 mph with higher gusts Friday morning, then decreasing as the snow gets heavier. * IMPACTS...Travel will become very difficult or impossible in the higher elevations. Outdoor recreation should be postponed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow that may impact travel. Continue to monitor the latest forecasts. && $$
234 WWUS45 KVEF 052118 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 218 PM PDT Wed Apr 5 2017 .Two storm systems will interact with a deep plume of moisture Friday and Saturday to produce heavy snow near the Sierra crest. CAZ519-061030- /O.CON.KVEF.WS.A.0002.170407T1200Z-170408T1800Z/ Eastern Sierra Slopes- Including the cities of Aspendell and Mt Whitney 218 PM PDT Wed Apr 5 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH SATURDAY MORNING... * TIMING...Snow could begin as early as Thursday evening, but the most likely period for heavy snow will be Friday morning through Saturday morning. * SNOW LEVEL...7500 to 8500 feet Friday and Friday night, then falling to 5500 to 6500 feet Saturday morning. * TOTAL SNOW ACCUMULATIONS...Eight to 16 inches at Aspendell and one to three feet near the crest. * WINDS...Southwest 30 to 40 mph with higher gusts Friday morning, then decreasing as the snow gets heavier. * IMPACTS...Travel will become very difficult or impossible in the higher elevations. Outdoor recreation should be postponed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow that may impact travel. Continue to monitor the latest forecasts. && $$ Morgan
544 WWUS45 KVEF 061002 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 302 AM PDT Thu Apr 6 2017 .Two storm systems will interact with a deep plume of moisture Friday and Saturday to produce heavy snow near the Sierra crest. CAZ519-062300- /O.CON.KVEF.WS.A.0002.170407T1200Z-170408T1800Z/ Eastern Sierra Slopes- Including the cities of Aspendell and Mt Whitney 302 AM PDT Thu Apr 6 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * TIMING...Snow will begin as early as this evening, but the most likely period for heavy snow will be early Friday morning through Saturday morning. * SNOW LEVEL...8000 to 8500 feet Friday and Friday night, then falling to 6000 to 7000 feet Saturday morning. * TOTAL SNOW ACCUMULATIONS...Eight to 16 inches at Aspendell and one to three feet near the crest. * WINDS...Southwest 30 to 40 mph with higher gusts Friday morning, then decreasing as the snow gets heavier. * IMPACTS...Travel will become very difficult or impossible in the higher elevations. Outdoor recreation should be postponed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow that may impact travel. Continue to monitor the latest forecasts. && $$
305 WWUS45 KVEF 062112 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 212 PM PDT Thu Apr 6 2017 .Two storm systems will interact with a deep plume of moisture Friday and Saturday to produce heavy snow near the Sierra crest. CAZ519-071200- /O.UPG.KVEF.WS.A.0002.170407T1200Z-170408T1800Z/ /O.NEW.KVEF.WW.Y.0011.170407T1200Z-170408T1800Z/ Eastern Sierra Slopes- Including the cities of Aspendell and Mt Whitney 212 PM PDT Thu Apr 6 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 11 AM PDT SATURDAY... The National Weather Service in Las Vegas has issued a Winter Weather Advisory for snow and blowing snow, which is in effect from 5 AM Friday to 11 AM PDT Saturday. This replaces the Winter Storm Watch which had been in effect. * TIMING...Snow will begin as early as this evening, but the most likely period for heavy snow will be early Friday morning through Saturday morning. * SNOW LEVEL...8000 to 8500 feet Friday and Friday night, then falling to 6000 to 7000 feet Saturday morning. * TOTAL SNOW ACCUMULATIONS...Six to 12 inches at Aspendell and one to three feet near the crest. * WINDS...Southwest 30 to 40 mph with higher gusts Friday morning, then decreasing as the snow gets heavier. * IMPACTS...Travel will become difficult in the higher elevations. Outdoor recreation should be postponed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause primarily travel difficulties. Use caution when traveling and be prepared for snow covered roads and limited visibilities. && $$ Morgan
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Apr 4, 10:50 AM PDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 4, 10:50 AM PDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1050 AM PDT Tue Apr 4 2017 .SYNOPSIS... Pleasant, warm weather is expected through Thursday when the next system will approach the West Coast bringing windy conditions and chances for rain and higher elevation snow Friday through the weekend. These chances will be primarily across the Sierra and southern Great Basin on Friday before spreading across much of the area on Saturday. Significant snow totals will be possible in the higher elevations of the Sierra this weekend. && .UPDATE... Only a minor update this morning to account for high clouds streaming into the area. Otherwise, current forecast is right on track. && .AVIATION...For McCarran...East winds this afternoon could gusts to around 15kts at times through the early evening. After that, a typical overnight set up is expected with winds veering southerly for a period before becoming light out of the east again on Wednesday. For the rest of southern Nevada, northwest Arizona and southeast California...Lingering northerly gusts, around 25 knots, will be possible along the Colorado River basin and Mohave county throughout much of the day today. Elsewhere, winds are expected to stay around 10 knots or less. After a lull in the winds overnight, winds on Wednesday could again gust to around 25kts in the northern TAF sites. && .PREV DISCUSSION... /issued at 321 AM PDT Tue Apr 4 2017/ .SHORT TERM...through Thursday night. Benign weather is expected through Thursday as ridge settles over much of the western US in between two progressive mid-level troughs. Gusty, northerly winds will be possible today across the Colorado River basin and Mohave county as the system from yesterday presses eastward over the central plains. Sustained winds should remain below Lake Wind Advisory criteria. Ridge axis pushes east of the area Wednesday night as next system approaches the West Coast, increasing southwesterly flow Thursday afternoon and evening with gusts nearing 25 to 30 mph. This flow pattern will allow for considerable warming during the latter half of this week with max temps around 10 degrees above seasonal normals on Thursday. Rain and snow chances increase Thursday night across the Sierra and White mountains as deep layer moisture begins to push into the area from the Pacific ahead of an approaching shortwave. .LONG TERM...Friday through Monday. The models are in pretty good agreement this morning with the overall pattern Friday through Saturday. An atmospheric river event is shaping up during this time frame for California and significant precipitation appears likely for the Sierra, even for the eastern slopes, at least at higher elevations. A couple of different shortwave troughs will move through the Pacific Northwest with a 125+ jet pushing significant moisture initially into northern California early Friday, sagging south across central California and eventually southern California by Saturday afternoon. There are some differences regarding the period of peak precipitation spilling over the Sierra crest but overall, Friday through early Saturday looks potentially pretty wet for the eastern Sierra slopes. At this time I am forecasting snowfall amounts up to 2 feet near the crest for the Friday through Saturday time frame. It is looking like a pretty good bet that rain will spread into the Owens Valley. As the second shortwave trough moves inland Saturday, it looks like precipitation chances will spread across much of the forecast area. Not super confident about precipitation amounts but outside of the Sierra it looks like Lincoln County stands the best chance of anything significant. Aside from potential precipitation, winds will increase across the area and both Friday and Saturday look pretty windy in many areas. Wind advisories will probably be needed in some zones both days if current model trends continue. Temperatures on Friday will remain pretty warm with temperatures cooling to near normal Saturday. Models diverge a bit Saturday night with the ECMWF hanging more troughiness back over eastern portions of the CWA while the GFS develops more of a dry zonal flow. As a nod to the ECMWF I kept a chance of showers in for Lincoln County Saturday night into Sunday. A dry zonal flow appears likely by Monday although some weak energy moving across northern Nevada could clip far northern Lincoln County with a shower or two. No significant winds are expected Sunday and Monday with temperatures near to slightly below normal. && .SPOTTER INFORMATION STATEMENT...Spotter activation is not expected at this time. However...spotters are encouraged to report any significant weather conditions according to standard operating procedures. && Update:Lericos Short Term/Aviation: Guillet Long Term: Harrison && For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Winter Storm Watches in California, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.